Alert archive / Ohio / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 85, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Jul 23, 2023, 5:21 PM EDT for Knox County, Morrow County, Ohio. It was in force for 24 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 23, 2023, 5:21 PM EDT (21:21 UTC)
- Expired
- Jul 23, 2023, 5:45 PM EDT
- In force
- 24 min
- Issued by
- NWS Cleveland, OH
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Knox County, OH, Morrow County, OH
The radar
The Cincinnati radar (KILN), 138 km from the middle of the area, began a volume at 21:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 5:41 PM EDT | TSTM WND DMG | 3 E Centerburg, OH | Delayed report. Multiple limbs and branches down. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 20 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.4 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 140 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1349 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 16 m²/s²
- 0-3 km storm-relative helicity
- 39 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
578
WUUS51 KCLE 232121
SVRCLE
OHC083-117-232145-
/O.NEW.KCLE.SV.W.0085.230723T2121Z-230723T2145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cleveland OH
521 PM EDT Sun Jul 23 2023
The National Weather Service in Cleveland has issued a
* Severe Thunderstorm Warning for...
Southern Morrow County in north central Ohio...
Western Knox County in north central Ohio...
* Until 545 PM EDT.
* At 521 PM EDT, severe thunderstorms were located along a line
extending from near Ashley to 6 miles north of Sunbury to Polaris,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor damage to vehicles is possible. Expect damage to
trees and power lines.
* Locations impacted include...
Mount Gilead, Cardington, Centerburg, Ashley, Chesterville, Sparta,
Marengo and Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4027 8274 4028 8275 4035 8275 4036 8293
4041 8293 4042 8302 4048 8301 4049 8296
4050 8296 4056 8278 4051 8256 4027 8261
TIME...MOT...LOC 2121Z 227DEG 32KT 4037 8297 4033 8283 4015 8295
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
MainesWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 4:06 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 23, 4:06 PM EDT, 1 hour 15 minutes before
Area Forecast Discussion National Weather Service Cleveland OH 406 PM EDT Sun Jul 23 2023 .SYNOPSIS... An upper trough will move east across the area this evening before surface high pressure builds into the area later tonight. Surface high pressure will linger over the area through the week with a few shortwave troughs moving over the region. && .NEAR TERM /THROUGH MONDAY NIGHT/... Scattered convection continues to persist across the region, mainly across northwest Ohio and along the Lake Erie shore in northeast Ohio. Some of the cells over the past two hours have pulsed up to appreciable levels to produce some gusty winds and perhaps some hail. Around 1000 j/kg MLCAPE currently present across the area with steep low level lapse rates allowing for quick developing/short duration convection. Overall, storms are not expected to be strong to severe given the lack of deep layer bulk shear marginal mid level lapse rates. Coverage should expand a bit eastward over the next several hours as an upper shortwave works east towards the lower Great Lakes. Instability is expected to weaken diurnally this evening and would expect shower/storm coverage to diminish aside from some lingering shower activity coincident with the vort max moving over the region tonight. Broad upper troughing will remain over the region tonight through Monday night with some weak surface high pressure building into the area. Some diurnally driven convection possible on Monday, but the better support for convection may remain south of the area. Went with slight chance/low chance pops similar to the previous forecast. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... Cyclonic W'erly to NW'erly mid/upper-level flow and embedded shortwave disturbances are expected to impact our CWA during this period. At the surface, we should be located along the northern flank of a high pressure ridge centered in vicinity of the southern Appalachians. Simultaneously, multiple and subtle surface trough axes should accompany the shortwave disturbances and traverse our region generally from west to east. Net low-level warm and moist air advection from the Gulf of Mexico will contribute to a warming trend in our CWA as humidity increases. Sufficient daytime heating of surrounding land and a relatively-weak synoptic MSLP gradient should allow a lake breeze to occur within about five miles of all of Lake Erie during the late morning through early evening hours on Tuesday and within about five miles of the lake from northeastern Cuyahoga County to Erie County, PA during the late morning through early evening on Wednesday. Overnight lows should reach mainly the 60's around daybreak Wednesday morning and mainly the mid 60's to lower 70's around daybreak Thursday morning. Late afternoon highs should reach the 80's to 90F on Tuesday and the mid 80's to lower 90's on Wednesday. The coolest highs are expected within the lake breeze. Of note, normal lows are in the lower to mid 60's and normal highs are in the lower to mid 80's this time of year. Isolated to scattered and periodic rain showers/thunderstorms are possible, especially during the afternoon through early evening hours of the short-term period, since daytime heating of the humid boundary layer should yield moderate to perhaps strong CAPE and non-excessive CIN for parcels rooted in that layer. Low-level convergence and associated ascent along the expected lake breeze front and surface trough axes should act as a focus for shower/storm formation. However, odds favor fair weather on Tuesday when the stabilizing surface ridge may exert greater influence in our CWA. && .LONG TERM /THURSDAY THROUGH SUNDAY/... W'erly to NW'erly mid/upper-level flow is expected to remain cyclonic over our CWA during the long-term period. Additional shortwave disturbances embedded in the flow aloft are forecast to impact our region. At the surface, a high pressure ridge is expected to remain centered near the southern Appalachians and influence our region before a cold front drifts SE'ward across our CWA on Friday and/or Saturday. Another high pressure ridge should build from the Canadian Prairies and north-central United States behind the front. However, subtle surface trough axes accompanying the shortwave disturbances will continue to move generally E'ward through our region. Periodic and isolated to scattered showers/thunderstorms remain possible amidst sufficient atmospheric moisture and instability, especially on Friday into Saturday with the approach and eventual passage of the cold front. Continued low-level warm and moist air advection ahead of the cold front will contribute to unusual warmth and continued increase in humidity on Thursday through Friday. Late afternoon highs are forecast to reach mainly the lower to mid 90's on both days. Overnight lows should reach only the lower to mid 70's in most locations around daybreak Friday morning. Somewhat cooler readings are expected Friday night through Sunday due to low-level CAA behind the eventual cold front passage, fairly abundant cloud cover, and the wet-bulb effect associated with periodic precip. Overnight lows should reach mainly the 60's around daybreak on Saturday and Sunday mornings. Daily highs should reach mainly the upper 70's to mid 80's this upcoming weekend. && .AVIATION /18Z Sunday THROUGH Friday/... Mainly VFR conditions through the period with the primary focus being iso/sct SHRA/TSRA ongoing across northwest OH at the onset of this period. Coverage will be fairly scattered with limited lightning, with only enough confidence for TEMPO TSRA mentions at KTOL/KFDY for a few hours early in the period. A brief MVFR/IFR reduction cannot be ruled out with any storm that impacts a terminal. Otherwise, some VCTS mentions at KMFD/KCLE through 00Z where more uncertainty/confidence in thunder resides. SHRA/TSRA activity should wane after 00Z, with VFR expected through the end of the period. Southwest winds will become light overnight, increasing again out of the west near the end of the period. Northwest winds possible with a brief lake breeze early in the period at KERI. Outlook...Non-VFR possible in isolated to scattered afternoon/evening showers and thunderstorms Monday through Thursday. The highest chance for showers and thunderstorms appears to be late Tuesday evening and overnight. && .MARINE... Primarily southerly to southwesterly winds around 5 to 15 knots are expected through Friday as a ridge lingers over Lake Erie and the parent high pressure center moves from near the Lower MS Valley toward the southern Appalachians. However, a daily lake breeze should impact all nearshore zones during the late morning through early evening hours on Monday and Tuesday, and nearshore zones from roughly Cleveland to Ripley on Wednesday. Waves trend mainly 3 feet or less. Occasional 4 footers are possible on Friday when predominantly southwesterly winds may freshen toward 20 knots and a cold front approaches the lake from the northwest. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...None. PA...None. MARINE...None. && SYNOPSIS...Greenawalt NEAR TERM...Greenawalt SHORT TERM...Jaszka LONG TERM...Jaszka AVIATION...Greenawalt MARINE...Jaszka
Hazardous weather outlook, Jul 23, 3:49 AM EDT, 13 hours 32 minutes before
Hazardous Weather Outlook National Weather Service Cleveland OH 349 AM EDT Sun Jul 23 2023 LEZ061-147>149-167>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-240800- Ripley to Buffalo NY extending from 5NM off shoreline to US- Canadian border-Willowick to Geneva-on-the Lake OH-Geneva-on-the- Lake to Conneaut OH-Conneaut OH to Ripley NY-Willowick to Geneva-on- the-Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on- the-Lake to Conneaut OH beyond 5 nm off shoreline to US- Canadian border- Conneaut OH to Ripley NY beyond 5 nm off shoreline to US- Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake- Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage- Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning- Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie- Southern Erie- 349 AM EDT Sun Jul 23 2023 This Hazardous Weather Outlook is for Lake Erie, north central Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. LEZ142>146-162>166-240800- Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH- The Islands to Vermilion OH-Vermilion to Avon Point OH- Avon Point to Willowick OH- Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM offshoreline to US-Canadian border- Reno Beach to The Islands OH beyond 5NM off shoreline to US- Canadian border- The Islands to Vermilion OH beyond 5 nm off shoreline to US- Canadian border- Vermilion to Avon Point OH beyond 5 nm off shoreline to US- Canadian border- Avon Point to Willowick OH beyond 5 nm off shoreline to US- Canadian border- 349 AM EDT Sun Jul 23 2023 This Hazardous Weather Outlook is for Lake Erie. .DAY ONE...Today and tonight. Scattered thunderstorms could produce wind gusts of 30 to 40 knots this afternoon and evening. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jul 23, 2:33 PM EDT, 2 hours 48 minutes before
Special Weather Statement
National Weather Service Cleveland OH
233 PM EDT Sun Jul 23 2023
OHZ006-017-231900-
Wood OH-Hancock OH-
233 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of southeastern Wood
and northern Hancock Counties through 300 PM EDT...
At 233 PM EDT, Doppler radar was tracking a strong thunderstorm over
Rawson, or 8 miles southwest of Findlay, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Findlay, Fostoria, North Baltimore, McComb, Arcadia, Van Buren,
Bloomdale, Cygnet, Jerry City, West Millgrove and Bairdstown.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4131 8370 4125 8342 4116 8342 4100 8367
4104 8380
TIME...MOT...LOC 1833Z 216DEG 19KT 4099 8378
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
GreenawaltSpecial weather statement, Jul 23, 3:19 PM EDT, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Cleveland OH
319 PM EDT Sun Jul 23 2023
OHZ027-036-232000-
Wyandot OH-Marion OH-
319 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of northwestern Marion
and Wyandot Counties through 400 PM EDT...
At 319 PM EDT, Doppler radar was tracking a strong thunderstorm over
Marseilles, or 9 miles southwest of Upper Sandusky, moving northeast
at 20 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Upper Sandusky, Forest, Sycamore, Morral, Marseilles, Carey, Nevada,
Wharton, Harpster and Kirby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4090 8351 4091 8348 4099 8346 4099 8311
4091 8311 4068 8312 4062 8342 4068 8342
4070 8344 4071 8349 4082 8350 4082 8352
TIME...MOT...LOC 1919Z 236DEG 17KT 4074 8341
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MainesSpecial weather statement, Jul 23, 3:21 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Cleveland OH
321 PM EDT Sun Jul 23 2023
OHZ014-089-PAZ001-002-232000-
Ashtabula Lakeshore OH-Ashtabula Inland OH-Northern Erie PA-
Southern Erie PA-
321 PM EDT Sun Jul 23 2023
...A strong thunderstorm will impact portions of northeastern
Ashtabula and southwestern Erie Counties through 400 PM EDT...
At 321 PM EDT, Doppler radar was tracking a strong thunderstorm near
North Kingsville, or near Ashtabula, moving northeast at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Ashtabula, Conneaut, North Kingsville, Albion, Kingsville,
Cranesville, Platea, Edgewood, Kelloggsville and Plymouth Center.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4191 8029 4179 8076 4189 8084 4191 8080
4192 8075 4192 8072 4196 8055 4198 8054
4202 8038
TIME...MOT...LOC 1921Z 236DEG 17KT 4187 8071
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
MainesSpecial weather statement, Jul 23, 4:17 PM EDT, 1 hour 4 minutes before
Special Weather Statement
National Weather Service Cleveland OH
417 PM EDT Sun Jul 23 2023
OHZ017-018-027-028-036-232045-
Crawford OH-Seneca OH-Wyandot OH-Marion OH-Hancock OH-
417 PM EDT Sun Jul 23 2023
...Strong thunderstorms will impact portions of southwestern Seneca,
Marion, Wyandot, southwestern Crawford and eastern Hancock Counties
through 445 PM EDT...
At 417 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Arlington to Marseilles to near Richwood.
Movement was east at 15 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Findlay, Marion, Upper Sandusky, Forest, Arlington, Prospect,
Sycamore, La Rue, Arcadia, Morral, Vanlue, Waldo, New Riegel,
Marseilles, Carey, Benton, Nevada, New Bloomington, Mount Blanchard
and Green Camp.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4114 8334 4093 8309 4074 8299 4049 8301
4043 8303 4044 8325 4051 8325 4051 8342
4068 8342 4070 8344 4071 8349 4082 8351
4082 8367 4107 8373
TIME...MOT...LOC 2017Z 274DEG 14KT 4091 8360 4069 8339 4047 8338
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
MainesSpecial weather statement, Jul 23, 5:16 PM EDT, 5 minutes before
Special Weather Statement
National Weather Service Cleveland OH
516 PM EDT Sun Jul 23 2023
OHZ037-047-232200-
Morrow OH-Knox OH-
516 PM EDT Sun Jul 23 2023
...Strong thunderstorms will impact portions of southern Morrow and
western Knox Counties through 600 PM EDT...
At 516 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ashley to near Sunbury to Westerville.
Movement was northeast at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mount Vernon, Fredericktown, Cardington, Centerburg, Ashley,
Chesterville, Sparta, Waterford, Marengo and Fulton.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4027 8248 4027 8274 4035 8275 4036 8293
4041 8292 4042 8302 4045 8302 4059 8263
4055 8262 4055 8257 4046 8246 4024 8247
TIME...MOT...LOC 2116Z 243DEG 22KT 4040 8302 4029 8291 4011 8292
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MainesThe office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 2:33 PM EDT | Special Weather Statement | CLE | Hancock | 27 min |
| Jul 23, 3:19 PM EDT | Special Weather Statement | CLE | Wyandot | 41 min |
| Jul 23, 3:21 PM EDT | Special Weather Statement | CLE | Ashtabula | 39 min |
| Jul 23, 4:17 PM EDT | Special Weather Statement | CLE | Hancock, Marion, Wyandot | 28 min |
| Jul 23, 5:16 PM EDT | Special Weather Statement | CLE | Morrow | 44 min |
| Jul 23, 5:36 PM EDT | Severe Thunderstorm Warning | CLE | Knox | 28 min |
| Jul 23, 6:19 PM EDT | Special Weather Statement | CLE | Richland | 26 min |
| Jul 23, 6:42 PM EDT | Special Weather Statement | CLE | Cuyahoga | 33 min |
| Jul 23, 7:34 PM EDT | Special Weather Statement | CLE | Medina | 41 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.